MAUDE Adverse Event Report: STERILMED, INC. VIEWFLEX XTRA ICE CATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER

STERILMED, INC. VIEWFLEX XTRA ICE CATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER
Model Number RD087031
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been returned for analysis.However, a photo was obtained of the device which is under review.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure with a viewflex xtra ice catheter and a broken tip occurred.The catheter was removed.There was no patient consequence.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an ablation procedure with a viewflex xtra ice catheter and a broken tip occurred.The catheter was removed.There was no patient consequence.Two photographs were been provided showing the distal portion of a catheter¿s shaft.Both photos show a damaged, bent distal tip.One photo shows a fracture across the shaft¿s insulation, but there¿s no indication of exposure of the inner elements and mechanisms.While the shaft also appears to have bends and curves formed in, it cannot be determined as to why or how this has happened to the tip and shaft.The catheter was removed from its packaging and handled in an unknown manner and environment, and it was presented as coiled in the photo.There were no other identifying features to verify if this is even a sterilmed reprocessed device, let alone whether it is linked to reported lot number 2126248.There are no full shots of the accompanying package and label in order to evaluate the condition of the packaging materials.Based solely on the area of the device that is captured by the photo, the reported issue of a broken tip is confirmed.As the event was noted to have occurred intra-op, and the appearance is indicative of damage during use, the photograph is insufficient to establish a cause for the observed damage and nothing in it can be attributed to a failure in the packaging.While the catheter from the photo cannot be verified as coming from this lot 2126248, a review of the device history record shows the devices reprocessed under it passed all finished goods visual criteria prior to being shipped to the customer.A manufacturing record evaluation was conducted and there were no identified nonconformances.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a patient underwent an ablation procedure with a viewflex xtra ice catheter and a broken tip occurred.The returned device - id 0611471 reprocessed under lot 2126248 (1st time reprocessing) - was received coiled inside a resealable plastic bag.The first 2cm of the distal tip (colored dark grey), house the transducer and is not meant to be flexed and is rigid.This section was observed to be fractured and bent, exposing the internal structure.However, the tip was still intact and in one piece; it was broken but there are no unaccounted for or missing pieces as it did not separate or detach into two or more pieces.There were also two observed kinks in the shaft (the first was 7cm from the distal tip; the second was 10cm from the distal tip).The four-way deflection capabilities of the device occur in the next portion (9.5cm) of the shaft (colored light grey).The findings of the photo investigation were verified.The observation of the damaged tip was confirmed.However, it is not determined if the current appearance of the device was due to its handling during use, or the manner in which it was returned.Review of fda maude adverse event database reports from the original equipment manufacturer (oem) related specifically to the viewflex d087031 model, the distal tip becoming fractured "¿is consistent with damage during use." this damage is a noted, repeated malfunction.Per failure modes and effects analysis (fmea) for st.Jude viewflex ice catheter, "catheter shaft broken but not detached - distal (inside patient)/(outside the patient)" is listed as a potential hazard.The cause of such a hazard is "damage during procedure." there is no evidence that the damage is a result of reprocessing or its packaging.The device history record for lot 2126248 was reviewed and the device passed all visual and functional testing prior to being distributed to the field.A manufacturing record evaluation was conducted and there were no identified nonconformances.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
VIEWFLEX XTRA ICE CATHETER
Common Device Name
DIAGNOSTIC INTRAVASCULAR CATHETER
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key11520720
Report Number2134070-2021-00006
Device Sequence Number11616058
Product Code OWQ
UDI-Device Identifier10888551045216
UDI-Public10888551045216
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K180890
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/04/2021
Device Model NumberRD087031
Device Catalogue NumberRD087031
Device Lot Number2126248
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2021
Supplement Date Received by Manufacturer03/19/2021
03/23/2021
Initial Report FDA Received Date03/18/2021
Supplement Report FDA Received Date04/08/2021
04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1